Non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, are commonly used to treat pain and reduce fever in children. However, the use of NSAIDs has been shown to cause acute kidney injury (AKI) in some children. A new study scheduled for publication in The Journal of Pediatrics reports the findings on the number of children diagnosed with AKI caused by NSAIDs in one hospital over an 11 ½ year span.
Dr. Jason Misurac and colleagues from the Indiana University School of Medicine and Butler University retrospectively screened all patients hospitalized at Riley Hospital for Children at IU Health who were identified with AKI. Out of 1015 patients with AKI, 27 were identified to have NSAID-associated AKI. Seventy-eight percent of the 27 patients had been using NSAIDs for less than 7 days, and 75% took the medication at the correct dosage. In 67% of the cases, the family reported that the child had signs of dehydration. Most of the patients were teens; however, patients who were less than 5 years old were more seriously affected and more likely to need dialysis. Although the reasons for younger children having a more severe disease course are unknown, the authors speculate that it could be due to an increased susceptibility to the toxic effects of NSAIDs. None of the patients died or developed permanent kidney failure, but 30% of the children had evidence of mild chronic kidney damage persisting after recovery from the episode of AKI.
The costs of caring for children with NSAID-associated AKI are significant, especially considering that this is an avoidable condition. Adding to this cost burden is the long-term care needed, because studies show that these patients have an increased risk of progressive chronic kidney disease. In some cases, acetaminophen might be a more appropriate choice for treatment. "This study underscores the importance of understanding the natural history of NSAID-associated AKI, including the potential for development of chronic kidney disease," notes Dr. Misurac. "Providers should continue to provide careful NSAID education to parents and children."
Cite This Page: